Back in 2010, I found out I had been exposed to Tuberculosis through a routine skin test required by my job (teacher). A couple of weeks later, I was contacted by the county health department and offered to begin a 6-month regimen of INH antibiotic. I began my INH course on 12/29/2010 and completed it on 06/02/2011 -- 6 months in total with a little card from the health department certifying my compliance.
My concern is that yesterday, I was coming home from vacation when a homeless-looking man (a smoker) coughed right in the direction of my friend and I. It was pretty disgusting, to say the least. It also got me worried that my friend and I may have been re-exposed to TB.
I don't know whether it makes a difference or not, but I am currently on a 160mg-800mg dose of generic Bactrim DS/Septra DS for a sinus infection.
My main question is should I worry about possible re-exposure to TB infection ?
It is always possible that you could be re-exposed to Tuberculosis.
Could you provide a bit more detail about the individual that you encountered?
1. How close were you to the man who coughed? (feet, inches?)
2. How long were you near him? Were you sitting next to him on a bus or a airplane or did you walk past him?
3. Did you ever have a chest x-ray before or after your last course of INH? If so, what were the results?
~ Dr. Parks
This answer provided to you is not intended as and does not substitute for medical advice. The information presented in this Medhelp.org posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
We were walking past him (outside) when he started coughing in our direction. He was probably a good 6 or 7 feet away but we saw the smoke cloud from the cigarette he was inhaling billow in front of us, which is why we're worried...
Never had a chest XRay after completing the INH treatment. The INH therapy was administered by the local county health department and they have a reputation for providing basic services, nothing more. Since the reply on here did not arrive right away, I took the initiative to call the county health department and notify them of what happened. I spoke directly to the nurse who administered my INH treatment. She told me not to worry too much and that the man probably just had a smoker's cough. I asked her specifically if I should be seen by them again and she said "no, you're okay."
In addition, I also called my Asthma specialist who I see on a regular basis and asked for her opinion on the matter. She told me that the INH therapy had long-lasting effects and that it was not something I should worry about.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.